A 36-year-old woman is brought to the emergency department by emergency medical services after being found on the ground in an alley with altered mentation. Initials vital signs are temperature 36.8°C (98.4°F), blood pressure 106/50 mmHg, heart rate 131 beats/min, respirations 31/min, and oxygen saturation 95% on room air. She appears to be somnolent, and she responds minimally to name calling. She mumbles to the emergency department physician that she has been feeling nauseated and her “belly hurts.” The patient’s medical history is unknown. Her physical examination is grossly unremarkable. Her initial laboratory findings are shown below:
- WBC: 12.0 x 103/mm3
- Hemoglobin: 15.0 g/dL
- MCV: 89 fl
- Platelets: 307 x 103/mm3
- Sodium: 136 mmol/L
- Potassium: 5.6 mmol/L
- Chloride: 98 mmol/L
- CO2: 15 mmol/L
- Glucose: 612 mg/dL
- BUN: 16 mg/dL
- Creatinine: 1.3 mg/dL
Her urinalysis is positive for 3+ ketones, 3+ glucose, trace blood, Specific gravity is >= 1.030. Her initial ABG shows pH 7.23, PCO2 30.9, PO2 55.8, HCO3 15.6 on room air. Her ECG shows sinus tachycardia without significant ST/T wave changes. Chest x-ray shows no acute findings. CT scan of the abdomen and pelvis shows no acute processes.
After a bolus of 1.5 liters of IV fluids and administering an intravenous insulin push, the patient’s mentation improves. The patient reports she has a history of type I diabetes, but she has lost access to her insulin as she recently became homeless.
Considering the most likely diagnosis, which of the following would be the most appropriate next step in management?
- A) Continue to administer fluids
- B) Give bicarbonate to raise the patient’s pH
- C) Give sodium polystyrene sulfonate to decrease the patient’s potassium
- D) Order antibiotics as laboratory findings show leukocytosis
- E) Prepare for intubation as patient’s respiratory rate is high
A) Continue to administer fluids
This patient’s clinical presentation is concerning for diabetic ketoacidosis (DKA) which is characterized by the triad of hyperglycemia, ketonemia, and elevated anion gap metabolic acidosis. DKA symptoms include nausea, vomiting, abdominal pain, polyuria, polydipsia, weight loss, and, if severe, neurological symptoms such as lethargy, somnolence, and coma can occur as well. Physical examination findings typically include dry skin and dry oral mucosa which suggest a low volume status, and tachypnea which acts as a compensatory mechanism for metabolic acidosis. Laboratory findings typically include marked hyperglycemia, hyperosmolality, and high anion gap metabolic acidosis. Urinalysis typically shows positive ketones and a high specific gravity suggesting volume concentration. Remember that sodium glucose co-transporter 2 inhibitors can induce euglycemic DKA in which the blood glucose can be normal. Treatment for DKA should begin promptly with intravenous fluids, insulin, and monitoring potassium and the state of acidosis with frequent laboratory checks. Remember that fluid deficit is often underestimated during resuscitation; the goal is to replace the total volume loss within 24-48 hours while monitoring the patient’s electrolytes and hemodynamic status closely.
Answer choice B: Give bicarbonate to raise the patient’s pH, is incorrect. The patient’s bicarbonate is 15.6 mmol/L and ABG shows a pH 7.23 which do not meet criteria for bicarbonate administration. Typically, bicarbonate is administered when pH < 6.9 (or pH < 7.0 depending on different resources) to avoid cardiovascular complications. In general, for anion gap metabolic acidosis the underlying cause should be addressed, such as the diabetic ketoacidosis in this case, instead of administering bicarbonate.
Answer choice C: Give sodium polystyrene sulfonate to decrease the patient’s potassium, is incorrect. In most cases, potassium elevation without ECG changes do not warrant treatment. DKA patients are typically deficient in potassium even though laboratory findings reveal elevated potassium. This is due to volume depletion and insulin deficiency as most of the potassium are concentrated extracellularly. Insulin administration will drive potassium into cells and lower the number fast. Electrolytes should be monitored very closely during the treatment course.
Answer choice D: Order antibiotics as laboratory findings show leukocytosis, is incorrect. Leukocytosis by itself does not indicate an acute infection, it can also be part of a stress response. This patient’s physical exam, chest x-ray, urinalysis are not suggestive of an acute infective process.
Answer choice E: Prepare for intubation as patient’s respiratory rate is high, is incorrect. Although this patient’s respiratory rate is high, she is conversational, and she does not appear to be using accessory muscles or showing signs of tiring out. There is no indication for intubation at this time. This patient is likely having Kussmaul breathing to compensate for the metabolic acidosis. Doing a “Winter’s formula” calculation to predict the PaCO2, which should result if there is appropriate respiratory compensation for a metabolic acidosis, can be performed for confirmation.
Key Learning Point
DKA patients have a significant volume deficit which should be replaced promptly while monitoring their hemodynamic and electrolyte status closely.
Dr. Raj Dasgupta